A Case Series of Life-Threatening MDMA Poisoning in An Electronic Dance Music Party in Hong Kong

Chu, Francis and Yim, Anfernee Kin Ming and Ng, Sau Wah (2018) A Case Series of Life-Threatening MDMA Poisoning in An Electronic Dance Music Party in Hong Kong. Asia Pacific Journal of Medical Toxicology, 7 (3). pp. 79-83.

[img] Text
APJMT_Volume 7_Issue 3_Pages 79-83.pdf

Download (596kB)
Official URL: http://apjmt.mums.ac.ir/article_11983.html

Abstract

Background: MDMA (3,4-methylenedioxymethamphetamine), which is also known as Ecstasy or Molly, is a commonly found abusive agent in Hong Kong. MDMA abuse is widely reported in electronic dance music (EDM) festivals all over the world. It brings about uncommon mortality and serious morbidity with recreational use, which are believed to be related to serotonin toxicity. Cyproheptadine has anti-histamine and 5-HT antagonist property which are reported to be an effective agent in managing serotonin syndrome of moderate severity. However, there is not much information concerning whether it is useful in life-threatening situations. Case Presentation: Four victims who collapsed while attending an EDM festival were sent to our Emergency Department (ED). They showed clinical symptoms compatible with life-threatening serotonin toxicity. One patient died 30 minutes after arrival to the ED. Aggressive attempts were made to resuscitate the other three; cyproheptadine was administrated to them from 0.75 to 10 hours after arrival. They were all admitted to intensive care unit (ICU) for further management. Their urine showed a presence of MDMA. Discussion: Except for the one who died on arrival, the other three survived, who were later discharged. An early use of cyproheptadine (0.75 vs 3.5 vs 10 hours) results in better outcome as well as a shorter ICU stay (3 vs 10 vs 53 days) and total hospital stay (11 vs 37 vs 98 days). Results: Supportive treatments as well as early use of cyproheptadine might have some beneficial effects in reducing the severity and hospital stay in patients presented with life-threatening serotonin syndrome related to MDMA.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 05 Jan 2019 13:19
Last Modified: 05 Jan 2019 13:19
URI: http://eprints.mums.ac.ir/id/eprint/10947

Actions (login required)

View Item View Item